open access

Vol 62, No 1 (2011)
Review article
Published online: 2011-03-01
Submitted: 2013-02-15
Get Citation

Bisphosphonates and the risk of atrial fibrillation

Ewa Sewerynek, Michał Stuss
Endokrynologia Polska 2011;62(1):93-96.

open access

Vol 62, No 1 (2011)
Review article
Published online: 2011-03-01
Submitted: 2013-02-15

Abstract

Osteoporosis is a growing problem in an ageing society. It affects women of post-menopausal age, as well as elderly subjects of both sexes, often with dysfunction of the cardiovascular system or with an increased risk of circulation disorders.
It has been found that the mortality rate of subjects with osteoporosis is comparable to that of patients suffering from such diseases as obturative pulmonary disease or myocardial ischaemia.
Bisphosphonates are the most thoroughly studied group of drugs prescribed for the treatment of osteoporosis. Their administration is, however, associated with a risk of adverse symptoms, which can occur as gastro-intestinal tract disturbances, muscular-osseous pains, mandible necrosis, atypical fractures and other symptoms. Recently, there has been discussion about an increased risk of atrial fibrillation in bisphosphonate-using female patients. This paper focuses on this particular problem, while summing up the actual status of knowledge regarding possible associations of bisphosphonates with cardiac rhythm disturbances. (Pol J Endocrinol 2011; 62 (1): 93-96)

Abstract

Osteoporosis is a growing problem in an ageing society. It affects women of post-menopausal age, as well as elderly subjects of both sexes, often with dysfunction of the cardiovascular system or with an increased risk of circulation disorders.
It has been found that the mortality rate of subjects with osteoporosis is comparable to that of patients suffering from such diseases as obturative pulmonary disease or myocardial ischaemia.
Bisphosphonates are the most thoroughly studied group of drugs prescribed for the treatment of osteoporosis. Their administration is, however, associated with a risk of adverse symptoms, which can occur as gastro-intestinal tract disturbances, muscular-osseous pains, mandible necrosis, atypical fractures and other symptoms. Recently, there has been discussion about an increased risk of atrial fibrillation in bisphosphonate-using female patients. This paper focuses on this particular problem, while summing up the actual status of knowledge regarding possible associations of bisphosphonates with cardiac rhythm disturbances. (Pol J Endocrinol 2011; 62 (1): 93-96)
Get Citation

Keywords

bisphosphonates; osteoporosis; atrial fibrillation

About this article
Title

Bisphosphonates and the risk of atrial fibrillation

Journal

Endokrynologia Polska

Issue

Vol 62, No 1 (2011)

Pages

93-96

Published online

2011-03-01

Bibliographic record

Endokrynologia Polska 2011;62(1):93-96.

Keywords

bisphosphonates
osteoporosis
atrial fibrillation

Authors

Ewa Sewerynek
Michał Stuss

Important: This website uses cookies.tanya dokter More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

Via MedicaWydawcą serwisu jest  "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl